Utah, 2004

Winter Weather in Utah, December 4 to 5, 2004

December 4 to 5, 2004 · NWS GJT · 1 event in 1 county or zone

5 to 11 inches of snow fell across the mountains of southeast Utah per SNOTEL data and weather spotter reports.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

5 to 11 inches of snow fell across the mountains of southeast Utah per SNOTEL data and weather spotter reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 4, 2:20 PM MST, 5 hours 40 minutes earlier.

Area forecast discussion, Dec 4, 2:20 PM MST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
220 PM MST SAT DEC 4 2004

.SHORT TERM (TONIGHT THROUGH MONDAY)...HIGH CLOUDS FAST APPROACHING
FROM THE SOUTHWEST IN RESPONSE TO UPPER LEVEL CIRCULATION OFF THE
SOUTHERN CALIFORNIA COAST. EXPECT THIS WAVE TO KICK OUT AND LIFT
NORTHEAST ACROSS THE FOUR CORNERS LATE TONIGHT/SUNDAY MORNING.
CURRENT PRESSURE FALLS OVER SE UTAH ARE MATCHING LATEST MODEL SFC
PRESSURE...WHICH SUPPORTS CURRENT THINKING. AS AIR MASS SATURATES...
PRECIP WILL DEVELOP BY MIDNIGHT ACROSS SE UTAH/SW COLO. EXPECT
TEMPS TO BE COLD ENOUGH FOR ALL SNOW. BEST PERIOD OF H5-3 PVA (LIFT)
OCCURS BETWEEN 06Z-12Z WHERE SNOW COULD BECOME MORE STEADY. MINOR
SNOW ACCUMULATIONS LIKELY ACROSS THE SAN JUAN MTS AND SURROUNDING
VALLEYS. MIN TEMPERATURES WILL BE TRICKY TONIGHT. TEMPS AND DEWPTS
ARE RUNNING ABOUT 5F DEGREES HIGHER THAN YESTERDAY. HIGH CLOUDS
WILL BLANKET THE AREA THIS EVENING KEEPING TEMPS FROM DROPPING AS
RAPIDLY. THEREFORE MIN TEMPS WILL BE ABOUT 5-10F DEGREES WARMER
FROM THIS MORNING...ESPECIALLY SOUTH OF I-70. SUNDAY...UPR WAVE
LIFTS AWAY FROM THE AREA AS SPLITTING PACIFIC TROUGH MOVES INLAND.
SCATTERED SHOWERS WILL PERSIST IN THE MOUNTAINS WITHIN MOIST/
UNSTABLE AIR MASS.

SUNDAY NIGHT AND MONDAY...SPLIT TROUGH ATTEMPTS TO MERGE ACROSS THE
INTERMOUNTAIN WEST. MOIST/UNSTABLE AIR MASS WILL SUPPORT MORE SNOW.
OROGRAPHICS MARGINAL BUT WILL FAVOR SOUTHWEST-FACING SLOPES SUNDAY
NIGHT...THEN SHIFT TO WEST-NORTHWEST SLOPES MONDAY BEHIND TROUGH
PASSAGE. THOUGH LACK OF UPR JET SUPPORT AND SIGNIFICANT SURFACE
FEATURES EXIST WITH THIS SYSTEM (ACROSS ERN UT/WRN CO)...POTENTIAL
FOR ADVISORY LEVEL SNOWFALL COULD BE MET DURING THIS TIME PERIOD
MAINLY DUE TO EXTENDED DURATION OF SNOWFALL IN THE MOUNTAINS.  DJN.83

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
LONGWAVE TROUGH SLIDES EAST OF THE FORECAST AREA MONDAY NIGHT...WITH
PRECIPITATION WINDING DOWN FROM WEST TO EAST EARLY IN THE EVENING.
THE EXCEPTION WL BE ALONG THE DIVIDE OVER THE NORTHERN AND CENTRAL
MOUNTAINS WHERE SOME LIGHT SNOW WL LINGER IN WEAK OROGRAPHICS AS FLOW
COMES AROUND TO THE NORTHWEST.

SHORTWAVE RIDGING BUILDS IN ON TUESDAY OFFERING THE DRIEST DAY OF THE
NEW WORK WEEK. TEMPS WL REMAIN ON THE COOL SIDE WITH STRONG VALLEY
INVERSIONS BECOMING RE-ESTABLISHED WITH QUICK WARM-UP ALOFT. HAVE
UNDERCUT CURRENT MOS FCSTS BY SEVERAL DEGREES.

PATTERN BECOMES A BIT MORE PROGRESSIVE STARTING LATE TUESDAY NIGHT AS
THE SHRTWV RIDGE SHIFTS EAST INTO THE PLAINS. FLOW FLATTENS WITH A
SERIES OF WEAK WAVES PASSING THROUGH THE REGION. LEAD WAVE MOVES
THROUGH WEDNESDAY MORNING...WITH THE LATEST GFS RUN INDICATING
ANOTHER SPLITTING SYSTEM.  BEST DYNAMICS GET DRIVEN SOUTH OF THE
FORECAST AREA...ALTHOUGH DECENT MOISTURE IS EXPECTED TO ACCOMPANY THE
SYSTEM. COMBINATION OF WEAK DYNAMICS AND INCREASED JET ENERGY WL
SUFFICE FOR CHC POPS OVER MUCH OF THE FCST AREA STARTING LATE TUESDAY
NIGHT AND CONTINUING THROUGH THE DAY ON WEDNESDAY.  ONCE THIS SYSTEM
MOVES THROUGH...WEAK SURGES OF MOISTURE WL MOVE THROUGH EVERY 12 TO
18 HOURS...KEEPING LIGHT OROGRAPHIC SNOW IN THE FCST OVER THE NRN AND
CENTRAL MOUNTAINS. OTHERWISE...DRIER AND SLIGHTLY WARMER CONDITIONS
CAN BE EXPECTED THROUGH THE END OF THE WEEK.  SOME QUESTION STILL IN
REGARDS TO THE STRENGTH OF VALLEY INVERSIONS LATER IN THE WEEK...
ALTHOUGH PASSING WAVES WL HELP TO MIX THINGS UP...SO HAVE UNDERCUT
MEDIUM RANGE GUIDANCE SLIGHTLY VERSUS THE MAJOR CUTS WE HAVE BEEN
MAKING LATELY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

DJN/JDC
Hazardous weather outlook, Dec 4, 9:38 AM MST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
938 AM MST SAT DEC 4 2004

COZ001>014-017>023-UTZ022>025-027>029-051245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
938 AM MST SAT DEC 4 2004

THIS HAZARDOUS WEATHER OUTLOOK EASTERN UTAH AND WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SNOW WILL OVERSPREAD THE FOUR CORNERS SUNDAY NIGHT AND MONDAY WITH
ACCUMULATING SNOW EXPECTED IN THE MOUNTAINS AND HIGH VALLEYS...
MAINLY SOUTH OF I-70.  THE CHANCE OF SNOW WILL EXIST AGAIN WEDNESDAY
AS A SERIES OF PACIFIC SYSTEMS CROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, La Sal & Abajo Mountains

When
December 4, 8:00 PM MST to December 5, 2:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429905.